Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2023, 5:42 PM MDT for Bowman County, Golden Valley County, Slope County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2023, 5:42 PM MDT (23:42 UTC)
- Expired
- Jul 11, 2023, 6:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Bowman County, ND, Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 229 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:26 PM MDT | TSTM WND GST 66 | 2 N Marmarth, ND | NDAWN mesonet site measured at 10 meters. |
| Jul 11, 6:37 PM MDT | HAIL 1.75 | 6 Wnw Rhame, ND | Ongoing at time of observation. Moving north to south. |
| Jul 11, 6:47 PM MDT | HAIL 1 | Rhame, ND | Report from social media, 6 minute duration. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:43 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WUUS53 KBIS 112342
SVRBIS
NDC011-033-087-120045-
/O.NEW.KBIS.SV.W.0049.230711T2342Z-230712T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
542 PM MDT Tue Jul 11 2023
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southern Golden Valley County in southwestern North Dakota...
Northwestern Bowman County in southwestern North Dakota...
Western Slope County in southwestern North Dakota...
* Until 645 PM MDT.
* At 541 PM MDT, a severe thunderstorm was located 6 miles west of
Carlyle, or 19 miles north of Baker, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
southern Golden Valley, northwestern Bowman and western Slope
Counties, including the following locations... Alpha, Sunset Butte,
Three V Crossing and Pretty Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4679 10404 4667 10361 4663 10360 4663 10347
4660 10336 4607 10376 4628 10405
TIME...MOT...LOC 2341Z 299DEG 35KT 4664 10420
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JONES2 follow-up statements
322
WWUS53 KBIS 120007
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
607 PM MDT Tue Jul 11 2023
NDC011-033-087-120045-
/O.CON.KBIS.SV.W.0049.000000T0000Z-230712T0045Z/
Golden Valley ND-Bowman ND-Slope ND-
607 PM MDT Tue Jul 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHERN GOLDEN VALLEY...NORTHWESTERN BOWMAN AND WESTERN SLOPE
COUNTIES...
At 607 PM MDT, a severe thunderstorm was located 11 miles southeast
of Carlyle, or 18 miles northeast of Baker, moving southeast at 40
mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Rhame, Marmarth, Alpha, Sunset Butte, Three V Crossing and Pretty
Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4673 10404 4667 10361 4663 10360 4663 10347
4660 10336 4607 10376 4628 10405
TIME...MOT...LOC 0007Z 297DEG 34KT 4652 10395
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JONES813
WWUS53 KBIS 120028
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
628 PM MDT Tue Jul 11 2023
NDC011-033-087-120045-
/O.CON.KBIS.SV.W.0049.000000T0000Z-230712T0045Z/
Golden Valley ND-Bowman ND-Slope ND-
628 PM MDT Tue Jul 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN GOLDEN VALLEY...NORTHWESTERN BOWMAN AND WESTERN
SLOPE COUNTIES...
At 627 PM MDT, a severe thunderstorm was located 6 miles north of
Marmarth, or 17 miles east of Baker, moving southeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Rhame, Marmarth, Sunset Butte, Three V Crossing and Pretty Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4661 10404 4663 10360 4663 10347 4660 10336
4607 10376 4628 10405
TIME...MOT...LOC 0027Z 298DEG 34KT 4639 10390
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:17 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 11, 4:17 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 517 PM CDT Tue Jul 11 2023 .UPDATE... Issued at 517 PM CDT Tue Jul 11 2023 ** MESOSCALE DISCUSSION ** The severe storm threat will increase the next several hours over west central and southwestern ND, with the initial risk large to very large hail, possibly transitioning to a more dominant damaging wind risk later this evening in the southwest. As of 22 UTC, elevated strong-severe storms in the McKenzie County vicinity are occurring near the nose of strong midlevel warm air advection centered near 850 mb. Cool and relatively dry boundary layer air well north of a quasi-stationary surface front suggests these storms will remain elevated with mainly a large hail risk, but the dry nature of the low level profiles is supporting DCAPE on the order of 500-1000 J/kg as far north as McKenzie County and thus some damaging wind risk exists as well. This convection is also on the gradient in elevated bouyancy, but east-southeast storm motions may allow it to remain within sufficient MUCAPE to remain strong to severe as far southeast as Dunn County the next few hours. There is more uncertainty in its longevity than usual though given the strong gradient in favorable thermodynamics. Meanwhile, in southwestern ND the boundary layer is destabilizing for boundary layer based parcels, marked by the erosion of billow clouds signaling low-level stability along with increasingly agitated cumulus. SPC objective analysis suggests MLCIN may be sufficiently minimized for convective initiation in Bowman and Slope Counties before 00 UTC. Otherwise, multiple upstream storms which formed in eastern MT where surface temperatures reached the 80s F are moving toward southwestern ND and extrapolating their motion has them arriving in the state by 00 UTC, too. Long and relatively straight hodographs in southwestern ND with effective bulk shear on the order of 55 kt favors splitting supercells and given MUCAPE on the order of 2000 J/kg, golf ball or larger size hail is possible with supercells in southwestern ND this evening. That said, the increasing number of upstream storms and likelihood of splitting and colliding storms suggests upscale growth may eventually occur. The timing of that is somewhat uncertain given deep-layer shear vectors that are largely perpendicular to the quasi-stationary surface front extending from roughly Buffalo, SD to Baker and Glendive, MT. That favors a more discrete mode, but again, the number of storms and straight hodographs may favor an upscale growth eventually like some CAMs have suggested. Finally, we will note that there may be a narrow spatiotemporal window in southwestern ND where sufficient low-level SRH remains in the transition from the stable to unstable boundary layer for a tornado or two. The odds of that would be greatest if a sustained supercell can develop in Bowman and Slope Counties before about 00 UTC. UPDATE Issued at 347 PM CDT Tue Jul 11 2023 Quick update: the SPC has issued a Severe Thunderstorm Watch until 03z for much of the southwest, including the counties of Adams, Bowman, Hettinger, Slope, Stark, Billings, Golden Valley, Dunn, and McKenzie. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 217 PM CDT Tue Jul 11 2023 The forecast challenge for the short term is in regard to potential severe weather this afternoon and evening, especially in the far southwest. With high pressure over eastern and northern North Dakota, southerly flow at the surface is maintaining moist air in the southwest with boundary layer dewpoints in excess of 55 degrees. This creates the base for a very unstable atmosphere. However, cloud cover over most of the area remains the inhibiting factor. Presently, only the far southwest, including Bowman and Slope counties, has cleared off. And to this point in time, only parts of eastern Montana have seen cu fields starting to develop. Everywhere else maintains broken or overcast skies. Depending on how quickly sky cover continues to erode will impact available instability for this afternoon and evening, and thus the severe weather potential. Overall, models have limited the eastern extent of the strongest instability, which seems logical at this point. Still, with very strong deep layer shear in excess of 50 kts, it won't take much to produce severe weather. A question also remains as to whether or not convection will remain elevated. Again, how quickly clouds clear may have a very large impact on that. Model forecast soundings generally suggest most of the area remains capped at lower levels, which would result in more elevated convection. However, just across the border in Baker, MT, soundings suggest the cap will break fairly easily. Thus, it's entirely possible any surface based convection will be limited to only the very far southwest, and especially along the MT/ND border. With elevated convection persisting there afterwards. Hail up to two inches in diameter is the biggest threat for areas where surface based convection develops. Strong winds up to 70 mph are also possible. .LONG TERM...(Thursday through Tuesday) Issued at 217 PM CDT Tue Jul 11 2023 A closed upper level low over the Hudson Bay will slowly move south through Thursday, keeping upper level flow mostly out of the northwest through the end of the week and into the weekend. Minimal forcing near the surface initially will keep skies mostly clear through Thursday morning. As a shortwave approaches the area from the northwest through the rest of the day Thursday, chances for showers and thunderstorms increase, though any chance for strong to severe storms is limited. Modest mid level lapse rates, CAPE values anywhere from 1000-1500 J/kg, and 25-35 kt bulk shear will keep most storms from strengthening into the strong to severe territory, however it is not completely out of the question. The greatest chance for anything severe will be further south along the South Dakota border, where CAPE and shear are maximized. This remains the greatest chance for active severe weather in the long term forecast, though this chance is still relatively low. The aforementioned shortwave will make its way through the area heading into the weekend, with northwesterly upper level flow continuing as the Hudson Bay low moves further south towards the international border. As the low nears the border through Sunday, midlevel and surface flow will gradually veer more northerly, though there is still some disagreement between models with regards to the exact position of this low. Temperatures across the area may slightly cool with this increase in northerly flow through the weekend, the extent of which is still uncertain. Generally drier conditions and minimal cloud coverage are expected to dominate through the weekend. Guidance suggests this upper level low will turn to the east through the start of next week, with a fairly robust upper level ridge building in from the west late Monday and Tuesday. Temperatures are expected to increase into midweek with slight chances for showers and storms arriving again through Tuesday morning, though models are heavily in disagreement with the forcing and available components for storms 6-7 days out. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1252 PM CDT Tue Jul 11 2023 Showers from this morning continue passing across the forecast area from west to east. As a result, KBIS seems likely to clear up in the next hour or so, while KMOT and KXWA (which is on the periphery) should clear up over the next few hours. Additional showers and thunderstorms are expected to develop this afternoon and evening, especially in the southwest where strong to severe storms may impact KDIK. Showers and thunderstorms should then expand across central ND through the night and into Wednesday morning. MVFR to IFR ceilings are possible overnight tonight into Wednesday morning at most terminals. In addition, reduced ceilings and visibility, along with erratic winds, are possible with any showers and especially thunderstorms that occur. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE UPDATE...CJS SHORT TERM...Telken LONG TERM...Besson AVIATION...Telken
Hazardous weather outlook, Jul 11, 2:59 PM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 359 PM CDT Tue Jul 11 2023 NDZ017-018-031>033-040-041-043-044-122100- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 359 PM CDT Tue Jul 11 2023 /259 PM MDT Tue Jul 11 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 PM MDT or 10 PM CDT. The main hazards will be hail to the size of tennis balls and wind gusts. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and into the evening. Call storm reports in to your National Weather Service, post them to our online reporting page at www.weather.gov/bis, or to our social media pages. NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-122100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 359 PM CDT Tue Jul 11 2023 /259 PM MDT Tue Jul 11 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon through tonight. Widespread severe weather is not expected, but a few stronger storms are possible this afternoon through tonight, mainly along the Missouri River Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 11, 12:40 PM MDT, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
140 PM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Rain 2 ENE Grassy Butte 47.40N 103.21W
07/11/2023 M1.26 inch McKenzie ND CO-OP Observer
&&
ALBLocal storm report, Jul 11, 1:37 PM MDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
237 PM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Rain 14 NE Hebron 47.03N 101.83W
07/11/2023 M0.70 inch Mercer ND Public
Storm total. Relayed via broadcast media.
&&
ZHSpecial weather statement, Jul 11, 4:25 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
525 PM CDT Tue Jul 11 2023
NDZ010-017-018-112300-
McKenzie ND-Mountrail ND-Dunn ND-
525 PM CDT Tue Jul 11 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN DUNN,
NORTHEASTERN MCKENZIE AND SOUTH CENTRAL MOUNTRAIL COUNTIES THROUGH
600 PM CDT...
At 524 PM CDT, a strong thunderstorm was located 14 miles east of
Watford City, moving southeast at 35 mph.
HAZARD...Wind gusts to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mandaree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and northwestern North Dakota.
&&
LAT...LON 4775 10320 4799 10305 4787 10241 4751 10263
TIME...MOT...LOC 2224Z 293DEG 32KT 4783 10297
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JONESSpecial weather statement, Jul 11, 4:33 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Bismarck ND 533 PM CDT Tue Jul 11 2023 NDZ031-032-040-043-112345- Golden Valley-Billings-Slope-Bowman- Including the cities of Beach, Medora, Marmarth, and Bowman 433 PM MDT Tue Jul 11 2023 ...SEVERE THUNDERSTORM RISK INCREASING ACROSS SOUTHWESTERN NORTH DAKOTA... Isolated strong to severe thunderstorms may develop in Bowman and Slope Counties before 6 PM MDT. If these storms develop, they may produce very large hail, damaging winds, and possibly a tornado. Thunderstorms will move out of Montana and into southwestern North Dakota beginning about 6 PM MDT. There is a risk of severe storms producing very large hail to tennis ball size and wind gusts to 70 mph between 6 PM and 9 PM MDT in parts of Golden Valley, Billings, Slope, and Bowman Counties. A Severe Thunderstorm Watch is in effect for this area until 9 PM MDT this evening. CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:59 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 40 min |
| Jul 11, 4:25 PM MDT | Special Weather Statement | BIS | McKenzie | 35 min |
| Jul 11, 5:05 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.